Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Des Moines, IA

July 2, 2000Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2000, 5:35 AM CDT for Emmet County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 2, 2000, 5:35 AM CDT (10:35 UTC)
Expired
Jul 2, 2000, 6:15 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:50 AM CDTHail 0.88Estherville, IA
Jul 2, 5:57 AM CDTThunderstorm Wind 52 EEstherville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WUUS53 KDMX 021035
SVRDSM
IAC063-021115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA

* UNTIL 615 AM

* AT 533 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF DOLLIVER TO 12
  MILES SOUTHWEST OF ESTHERVILLE...OR FROM 36 MILES NORTHEAST OF
  SPENCER TO 13 MILES NORTH OF SPENCER...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR ESTHERVILLE AROUND 550 AM
  NEAR DOLLIVER AROUND 600 AM
  NEAR GRUVER AROUND 610 AM
  5 MILES NORTHWEST OF ARMSTRONG AROUND 620 AM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4350 9493 4326 9492 4326 9446 4350 9446

CLEMMONS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:39 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 2, 3:39 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
339 AM CDT SUN JUL 2 2000

MAIN CONCERN THIS MRNG WL BE TSTM TRENDS OF WHAT LOOKS TO BE A
RATHER WET 24 HRS.  07Z SFC ANLYS PLACES LOW OVR SRN SD WITH WRMFNT
EXTENDING INTO NRN WI.  COLD POOL ASSOCD WITH MCS FM ERN SD INTO MN
HAS BECOME MORE EVIDENT PAST HR WITH SVRL MN OBS SHOWING GUSTY NLY
WNDS...SO XPC MORE SWD DVLPMT IN ADDITION TO TSTMS THAT DVLPD ON
NOSE OF 30-40KT LOW LVL JET WHICH EXTENDS FM KS INTO FAR SWRN MN.
MCS SHOULD DROP INTO NRN ZNS LATER THIS MRNG.  HVY RAINS CERTAINLY
POSSIBLE WITH 70F SFC/TEEN H85 DEWPOINTS FEEDING INTO SYS AND STLT
DERIVED PWS APCHG 2.00 INCHES JUST OVER SERN MN BORDER.  DO NOT XPC
MUCH IN THE WAY OF SVR WX HWVR AS TSTMS PUSH INTO NRN FA.  STLT
PRODUCTS INDC AMS LESS UNSTABLE ACRS IA AND A BIT TOO FAR E OF LOW
LVL JET.  06Z RUC KEEPS LLJ AXIS ACRS NWRN IA BY 12Z...AND SLA/BLR
PROFILER H7 WNDS NOW AOB 15 KTS SO 2.5 KM SHEAR DCRS.

FOR RMNDR OF TDA...00Z ETA SEEMS TO HAVE VERY GOOD HANDLE ON THIS
SITUATION AND WL BE MDL OF CHOICE TDA...AND IS ALSO SIMILAR TO 00Z
AVN.   THUS XPC COMPLEX TO SHOW USUAL DIURNAL DCR BUT THEN REDVLP
LATER THIS AFTN THRU HEART OF FA DRNG PEAK HEATING. H85/H5 QG
FORCING MOVES FM ERN DAKOTAS AND MN TO ERN IA THIS EVE SO WE SHOULD
HAVE NO PROBLEM WITH CAP GETTING CONVECTION GOING AGN.  06Z ETA A
BIT LESS AGRESSIVE PUSHING BNDRY SWD TDA WITH MOVMT NO FARTHER S
THAN NRN ZNS BY 00Z.  THUS HVY RAINS SEEM TO BE PRIMARY THREAT AND
POSSIBLY FARTHER N THAN PREVIOUS REFLECTED IN RECENT ISSUED WORK
ZNS.  MAY HAVE TO MAKE SOME TIMING/WORDING ADJUSTMENTS TO EMPHASIZE
THREAT FARTHER N.  NO FLASH FLOOD WATCH YET...BUT DAY SHIFT MAY HAVE
TO ISSUE ONCE OUTFLOW BNDRYS AND FNTL SPEED/PSN BCM MORE APPARENT.
ALTHOUGH AMS QUITE UNSTABLE WITH CAPES ARND 3000 J/KG BY
AFTN...SHEAR STILL FAIRLY WEAK SO ALTHOUGH A FEW PUSLE SVR TSTMS
CERTAINLY POSSIBLE...HVY RAINS WL BE PRIMARY THREAT.  MID LVL TEMPS
SEEM TOO WRM FOR WDSPRD LRG HAIL.  BY TNGT XPC MCS TO BUCK USUAL
TRENDS AND DSIPT OVNGT AS LOW LVL JET WEAKENS A BIT AND FLOW BCMS
WLY.  THEN WRMFNT SHOULD GRDLLY BGN MOVG NWD DRNG DAY MON SO ADDED
MORE WDSPRD POPS AS 06Z ETA SHOWS NIL CIN WITH CAPES OF AOA 3000
J/KG BY 00Z.  HELD ONTO CHCS IN NRN HLF MON NGT ON INCRG LOW LVL
FLOW MAY YET AGN DVLP MCS ALG CNVGNC ZN.  WX LOOKS WRM...HUMID TUE
WITH MAIN CNVGNC NW.

TEMP WISE.._.GUID HAS BEEN A BIT WRM LATELY AND WITH PCPN XPCD AND
FNT PUSHING INTO FA WL LEAN TWRD COOL SIDE OF GUID.  NO TIME FOR
EXTENDED CHGS.

COORD W/ARX...DVN.

.DSM...NONE

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:02 AM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto43 min
Jul 2, 2:53 PM CDTSevere Thunderstorm WarningDMXKossuth37 min
Jul 2, 3:17 PM CDTSevere Thunderstorm WarningDMXHumboldt43 min
Jul 2, 3:28 PM CDTSevere Thunderstorm WarningDMXWorth47 min
Jul 2, 3:50 PM CDTSevere Thunderstorm WarningDMXPocahontas55 min
Jul 2, 4:13 PM CDTSevere Thunderstorm WarningDMXCerro Gordo47 min
Jul 2, 4:44 PM CDTSevere Thunderstorm WarningDMXPocahontas26 min
Jul 2, 4:54 PM CDTTornado WarningDMXPocahontas36 min
Jul 2, 5:12 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.